Sprue-like enteropathy due to olmesartan

Josefa López Vivancos
2015 Revista Espanola de Enfermedades Digestivas  
The angiotensin II receptor antagonists, such as olmesartan, are prescribed for the treatment of hypertension. In 2013, the FDA collected an alarm of these drugs which was associated with disturbances at duodenal mucosa (1). In 2012 and 2013 two series of patients treated with olmesartan related chronic diarrhea and villous atrophy that did not improve with glutenfree diet were published. In both series diarrhea was improved withdrawing the drug (2,3). More recently, new observations of
more » ... rvations of olmesartan related chronic diarrhea have been reported (4-7). Our aim is to reinforce the importance of the recognition of such relationship due to the widespread use of this drug and because the ignorance of that association makes the diagnosis impossible. We present a 75-years-old male patient, former-smoker, with hypertension, dyslipidemia, ischemic cardiomyopathy and Raynaud's phenomenon. He was treated with acetylsalicylic acid, topic nitroglicerine, and an association of amlodipine and olmesartan. He was referred to our Hospital because liquid diarrhea without blood and a weight loss higher to 20 kg for the last 20 months. In previous admissions in other 2 hospitals, several explorations were performed showing: Macrocytic normochromic anemia, hypoalbuminemia, hypocholesterolemia, mottled pattern positive ANA (1/160). Other autoantibodies, including tissular antitransglutaminase and antiendomysium were negative. Posi-
doi:10.17235/reed.2015.3791/2015 pmid:26437988 fatcat:v32k6lr33nc6tlc6ftlwo62hfq